Search This Blog

Saturday, April 10, 2010

1st CHEMO CONTINUED

Ok so it is nothing like getting a pedicure. My nurse was Kay. She introduced herself and began to explain the process. She was very nice and told me everything would be fine and that she was here for me if I needed anything or felt anything weird. As I looked around the room I began to notice that I was definitely the youngest person in the room. Somehow this did not make me feel better. My husband who is always my cheerleader tells me to look at it like I probably have a better chance of beating this cancer than all these people who are much older. Ok, so I will go with that. Now on to the poisoning. The first thing I got was a bag of saline to get fluids in me. This was done by inserting this needle into my port which was inmplanted during my mastectomy surgery. The port is under the skin near my right collar bone. The needle they insert is slightly hooked like a finger coming out of a flat rubbery round disc. They snap the disc in place and the needle goes in to the port. After the saline has gone in a while they begin with the anti-nausea drug. This was called Aloxi and has a residual effect that lasts up the three days. It was followed by a drug called Decadron which is an IV steroid that enhances the effects of the Aloxi. Yippe!!! I get steroids. I get to gain even more weight. Early menopause managed to put an extra 35-45 pounds on me already. I can't wait to see what the steroids will do. I am already boobless, will be bald soon, and now I get to be even fatter. All the while, my husband gets even sexier. Tell me, how is this fair?

The next drug they give me is called Adriamycin, AKA "THE RED DEVIL". It is thick and bright red. It comes in these two very large syringes. It has to be administered by the nurse who slowly pushes it into the IV line. It takes about 10-15 minutes. I guess because it is so thick, it won't drip like other drugs through an IV line. It has to be pushed. After it was over I got more saline before the next drug was to come. But first, I have to pee. So I get up off my recliner and roll my IV pole along with me and to the bathroom I went. This is the second time since I went into the chemotherapy room that I have had to go. I have a very active bladder anyways and all the fluids that are being pushed through my body aren't helping things. So I pee. Wow! I am now peeing red. I was warned of this side effect of The Red Devil, but I didn't think it would happen so fast. I finished with all the drugs with the only discomfort being a burning sensation in the upper part of my nose and into my eyes. It felt like I had snorted something like salt water up my nose. All in all I left feeling pretty good.

My wonderful mother-n-law came and sat with me the last half of the chemo. She says I am like a daughter to her. We have become very close. She drove me after stopping to eat lunch at Bayley's, a local restaurant open only for breakfast and lunch. She drove me home after we picked up prescriptions and left me there to nap. By this time I started having a horrible headache. The kind that feels like there is extremely hot liquid inside your skull. Burning and expanding as if it were going to erupt like Mt. St. Helens. I decided to take one of the anti-nausea drugs and rest. When I woke up I did feel a little better, but I still had the headache. I decided to take a hydracodone pain pill and that seemed to do the trick. My hubby came home sexier than ever of course , looking like an iranian terriost rapper hitman kind of dude. He then made a special trip to the store to get me saltine crackers and chicken noodle soup that I had been craving. He fixed it for me and brought it to me while I was still in bed. I had been on my FACEBOOK keeping myself occupied. The food seemed to make me feel better.

I went to sleep later that evening thanking God for all the prescription drugs that I had on my bedside table. Every night I pray for healing. As I lay there trying to fall asleep, I meditate on the verse in the Bible that says "by his stripes we are healed" or "by his wounds we are healed". I guess the stripes that are mentioned are the wounds of flesh that were torn from Jesus' back as he was beaten by the Roman soldiers with their whips. So every night I fall asleep not counting sheep, but instead praying and uttering the words "by his stripes I am healed, by his stripes I am healed, etc, etc....over and over until I fall asleep. So today I woke up feeling pretty good. I did not wake up until almost noon. It is always good when you awake to find out that alot of time has passed. You tend to think "oh good, another 12 hours passed that I lived with cancer unconsciously, and I did not have to think about it or feel its inflictions." I got through another day and another night. This will be a long journey. It will not be an easy one. Just as I have prayed for God's healing, I have prayed for the side effects of chemo to be minimal. God has taken care of me with everything so far. It is good to let go.

2 comments:

milissaaustinjenkins said...

This would make an awesome book! With a few quips of my humor we could have a best seller!! LOL Have you read Reconstructing Natalie?? Great book, it's a women of faith book, I gave it away as I do all my books so they can be a blessing to someone else, or I would bring if to you! I found the best thing when I was sick was to read, it took me out of my own sickness and into someone elses life!! Keep this up and you won't have to have counseling afterwars!! =) Love you Missi

AFWingMom said...

Hello Penny ~ I've been really touched by your writing. Thanks so much for sharing. I had questions (that I wasn't sure how or if I should ask) and this blog is answering them. Stay strong in your faith Penny and I'll keep praying for your healing.